MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC HF CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC HF CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Deformation (2976)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of redr1917 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported line was placed in the right basilic.It was stated the patient complained of extreme pain in arm when a certain lumen was being flushed.Line was removed and appeared to be crimped at two different spots.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, applicable previous investigation(s), sample analysis, applicable fmea documents, applicable manufacturing records, and labeling.Based on a review of this information, the following was concluded: the complaint of what appeared to be a crimp in the catheter was confirmed, and the cause appears to be associated with use of the device.One 5fr triple-lumen (t/l) powerpicc was returned for investigation.The returned sample exhibited evidence of use.The picc was received with non-vad injection caps attached to the connectors.The catheter had been trimmed to length near the 21cm depth mark.Two wrinkled sections of tubing that were each 4mm in length were found in the catheter.The wrinkled material extended in the longitudinal direction.The wrinkled sections were located at the 5cm depth mark and between the 3 and 4 cm depth marks.The wrinkled section at the 5cm depth mark was split longitudinally and allowed fluid to leak from the catheter when the gray non-power injectable lumen was flushed, which may have contributed to the reported pain in the arm during infusion.The printing on the extension legs with the white and grey lumens stated, ¿no contrast¿.A microscopic examination revealed that the adjoining surfaces of the split tubing were smooth and granular.The characteristics of the observed damage are consistent with rupture due to over-pressurization.This can occur through the use of syringes smaller than 10ml, by flushing against an occlusion, or due to excessive force applied during infusion procedures.A functional test revealed that fluid leaked from the longitudinal split when the lumen with the white luer adaptor (non-power injectable) was infused with water.The wall thickness of the lumen with the gray luer adaptor was found to be within specification.It is possible that the ruptured lumen was inadvertently used for a power injection.The instructions for use (ifu) warn, ¿use of lumens not marked ¿power injectable¿ for power injection of contrast media may cause failure of the catheter.¿ the ifu states, ¿if resistance is met when flushing, no further attempts should be made.Further flushing could result in catheter rupture with possible embolization.Refer to institution protocol for clearing occluded catheters.¿ the ifu also states, ¿catheters that present resistance to flushing and aspiration may be partially or completely occluded.Do not flush against resistance.If the lumen will neither flush nor aspirate and it has been determined that the catheter is occluded with blood, a declotting procedure per institution protocol may be appropriate.¿ a lot history review (lhr) of redr1917 showed no other similar product complaint(s) from this lot number.

Brand Name
POWERPICC HF CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key9411402
Report Number3006260740-2019-03747
Device Sequence Number2929796
Product Code LJS
UDI-Device Identifier00801741101038
UDI-Public(01)00801741101038
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCK000509
Device Lot NumberREDR1917
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2019
Event Location Hospital
Initial Date Received by Manufacturer 11/11/2019
Supplement Date Received by Manufacturer12/23/2019
Initial Report FDA Received Date12/04/2019
Supplement Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1